Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 29, NWS St. Louis, MO

February 7, 2019Osage County, Missouri

NWS St. Louis, MO issued this river flood warning at Feb 7, 2019, 9:02 AM CST for Osage County, Missouri. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Feb 7, 2019, 9:02 AM CST (15:02 UTC)
Expired
Feb 7, 2019, 7:45 PM CST
In force
11 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Osage County, MO

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maries River at Westphalia (WPHM7). The gauge peaked at 11.79 ft at Feb 7, 2019, 12:00 PM CST.

actionminormoderate5101502/0702/0802/09
Action stage
8 ft
Minor stage
10 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06927000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

805 
WGUS43 KLSX 071502
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
902 AM CST Thu Feb 7 2019

...The National Weather Service in St. Louis has issued a flood 
warning for the following river in Missouri... 


  Maries River near 
  
      Westphalia

  
.This Flood Warning is a result of 1.00-2.00 inches of rainfall over
the past 48 hours...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC151-081501-
/O.NEW.KLSX.FL.W.0029.190207T1502Z-190209T0125Z/
/WPHM7.1.ER.190207T1438Z.190207T1800Z.190208T0125Z.NO/
902 AM CST Thu Feb 7 2019

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  The Maries River near Westphalia
* Until this evening.
* At 8:46 AM Thursday the stage was 10.1 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and is forecast to continue.
* The river is forecast to crest near 11.0 feet this afternoon. 

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     02/08  02/09  02/10  02/11  02/12

Maries River
  Westphalia      10.0   10.13       6.3    3.4    2.6    2.5    2.7


&&


LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202                       



$$
2 follow-up statements
453 
WGUS83 KLSX 071917
FLSLSX
Flood Statement
National Weather Service St Louis MO
117 PM CST Thu Feb 7 2019

...The flood warning continues for the following river in 
Missouri...
 
 
  Maries River near 
  
      Westphalia
  

.This Flood Warning is a result of 1.00-2.00 inches of rainfall over
the past 48 hours...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC151-081916-
/O.EXT.KLSX.FL.W.0029.000000T0000Z-190209T0300Z/
/WPHM7.1.ER.190207T1438Z.190207T1832Z.190208T0300Z.NO/
117 PM CST Thu Feb 7 2019

The Flood Warning continues for
  The Maries River near Westphalia
* Until this evening.
* At 1:00 PM Thursday the stage was 11.8 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* The river is currently cresting near 11.8 feet and is forecast
  to fall back below flood stage this evening.
* Impact:  At 12.1 feet...The north end of County Road 521 begins 
  flooding adjacent to the river near this height.


&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     02/08  02/09  02/10  02/11  02/12

Maries River
  Westphalia      10.0   11.75       6.6    3.4    2.7    2.6    2.5


&&


LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202                       



$$
119 
WGUS83 KLSX 080145
FLSLSX

Flood Statement
National Weather Service St Louis MO
745 PM CST Thu Feb 7 2019

...The flood warning is cancelled for the following rivers in 
Missouri...
 
  Maries River near Westphalia

.This Flood Warning is a result of 2 inches of precipitation the 
past 48 hours and near zero inches forecast in the next 48 hours...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC151-080215-
/O.CAN.KLSX.FL.W.0029.000000T0000Z-190209T0300Z/
/WPHM7.1.ER.190207T1438Z.190207T1832Z.190208T0003Z.NO/
745 PM CST Thu Feb 7 2019

The Flood Warning is cancelled for
  the Maries River near Westphalia.
* At 7:00 PM Thursday the stage was 9.5 feet.
* Flood stage is 10.0 feet.
* The river fell below flood stage at  6:03 PM Thursday.
* The river will continue falling to 3.5 feet by Saturday morning.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     02/08  02/09  02/10  02/11  02/12

Maries River
  Westphalia      10.0    9.54       6.2    3.5    2.7    2.6    2.5

&&

LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Feb 7, 6:25 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Feb 7, 6:25 AM CST, 2 hours 37 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
625 AM CST Thu Feb 7 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 343 AM CST Thu Feb 7 2019

The surface low continues to develop along the MO/AR border as the
associated warm front continues to lift north. As the low pushes
north, temps have been warming overnight across the area. Even
across far northern portions of the CWA where the temperature has
been hovering around 32F, ice accretion has stopped.

As the next wave of precip enters the region, temps will begin to
drop later this morning. While some additional ice accretion is
possible, believe amounts will remain less than a tenth of an
inch. Have therefore converted the warning to an advisory and
continued through the morning. There is some indication that a
brief period of sleet, then snow, will also be possible across
portions of central and northeast MO and into west central IL
before the precip comes to an end. At this time, it appears that
the precip will have pushed far enough east that the precip will
end before enough cold air has arrive to change to sleet or snow.

Models are in fairly good agreement that the subfreezing air will
quickly sweep east across the CWA late this morning and through
the afternoon. The model consensus is that temperatures across far
eastern portions of the CWA will be below freezing by 00z this
evening. In addition, winds behind this front will increase with
gusts in the 30 to 35 mph range. While the temperatures will drop
quickly, the dry air advecting into the region behind the front
should help to quickly dry area roads and reduce chances of a
flash freeze. However, as always, use caution.

Have kept a Dense Fog Advisory for far SE portions of the CWA. As
rain moves into this region and as the warm front lifts north,
visibilities across this area should improve by sunrise or shortly
after.

Have also kept the Flood Watch as is for now, although will likely
be able to be cancelled early. While not a lot of additional rain
is expected at this point, localized flooding remains possible.

As mentioned above, strong wind gusts are expected later this
morning and through the afternoon behind the cold front. While
current gusts are expected to remain below advisory criteria, one
may be needed over much of the area if some of the higher guidance
verifies. Expect mixing to persist overnight and with it,
continued strong winds, although diminished from today. Current
indications are that northern portions of the CWA will remain
below Wind Chill Advisory criteria, -15F, but if temperatures just
a couple of degrees cooler verify, an Advisory will be needed.

Tilly

.LONG TERM...  (Friday through Wednesday)
Issued at 209 AM CST Thu Feb 7 2019

A cold air mass will remain in place on Friday. Highs will range
from the upper teens in NE MO and west central IL to around 30 in
SE MO and southern IL, which is around 15-20 degrees colder than
normal.

Models have been consistent over the last several days with their
depiction of a 1040+ hPa surface high which slides southeastward
from Canada into the northern CONUS on Thu and then moves towards
the Great Lakes. Given this path, a moderating trend in
temperatures as early as Saturday still looks reasonable because
winds will turn around to the SE and S on the back side of the
departing high pressure center. Highs on Sat/Sun should be in the
30s, which is around 5-10 degrees colder than normal. No
precipitation is expected on Fri or Sat.

Meanwhile, a pair of systems over the western CONUS will be poised
to bring another period of active weather to the region late this
weekend and early next week. The first is a PV anomaly which zips
across the central CONUS on Sun before destructive interference
occurs between it and another trough over the northeastern CONUS.
Models show that the surface reflection of this feature is very
weak by the time it approaches MO/IL, but there is sufficient
moisture and isentropic ascent along the 290/295/300 K surfaces to
support light precipitation on Sunday morning, especially between
4am-noon. Although the expected precipitation type is snow, BUFKIT
soundings have been inconsistent with the strength of the warm
nose aloft, so ZR cannot be entirely ruled out across the far
southern CWA given that temperatures will be in the upper 20s to
near freezing.

The second system has some similarities with the first one: in
both cases, a stronger upstream trough ejects each of these
features eastward. One important difference is that this feature
appears to be much stronger than the previous one. However, model
solutions diverge quickly with the evolution and track of the PV
anomaly and the resulting low pressure system. Significant
differences between the GEM/GFS/ECMWF by 00z Tue lead to low
certainty in the forecast beyond 12z Mon, although models are in
broad general agreement on an active weather pattern.

Kanofsky

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 621 AM CST Thu Feb 7 2019

Rain and freezing rain continues to move through the region. IFR
conditions are expected to persist this morning. Cigs will quickly
lift to MVFR this afternoon from west to east just before clouds
become scattered. Winds will become northwest to west with gusts
to around 30 kts. Strong gusts to around 25 kts will persist
overnight with clouds clearing.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     43  11  25  11 / 100   5   0   0
Quincy          35   4  18   5 / 100   5   0   0
Columbia        34   7  21   8 / 100   5   0   0
Jefferson City  35   8  23   8 / 100   5   0   0
Salem           58  13  25  10 / 100  10   0   0
Farmington      59  12  28  11 / 100   5   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 6 PM CST this evening for Iron MO-Madison MO-
     Reynolds MO-Saint Francois MO-Sainte Genevieve MO.

     Winter Weather Advisory until noon CST today for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-
     Moniteau MO-Monroe MO-Osage MO-Ralls MO-Shelby MO.

IL...Flood Watch until 6 PM CST this evening for Clinton IL-Fayette
     IL-Marion IL-Randolph IL-Washington IL.

     Winter Weather Advisory until noon CST today for Adams IL.

&&

WFO LSX
Hazardous weather outlook, Feb 7, 4:57 AM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
457 AM CST Thu Feb 7 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
457 AM CST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Freezing rain will continue across portions of central and northeast
Missouri and west central Illinois. See the Winter Weather Advisory
for more information.

There is a chance of thunderstorms across portions of southeast
Missouri and southwestern Illinois through Noon today. A few of the
storms may be strong to severe with the main threats being damaging
winds and isolated tornadoes.

Localized river flooding is possible due to periods of heavy rain
today and may cause some flooding of low-lying areas, especially for
parts of southeast Missouri and southwest Illinois. See the Flood
Watch for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow is likely Sunday morning across the area. Snow accumulations of
1 to 2 inches are currently possible, but some uncertainty remains
and these amounts may change as the system nears.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wintry precipitation type and
amounts to the National Weather Service, as well as any severe
weather due to thunderstorms.

Tilly

In the hours before

Special weather statement, Feb 7, 6:22 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service St Louis MO
622 AM CST THU FEB 7 2019

ILZ079-071245-
Randolph IL-
622 AM CST THU FEB 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDOLPH COUNTY
UNTIL 645 AM CST...

At 622 AM CST, Doppler radar was tracking a strong thunderstorm near
Steeleville, moving northeast at 60 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sparta, Bremen, Steeleville, Percy, Coulterville, Eden, Blair and
Welge.

LAT...LON 3796 8960 3790 8973 3807 8985 3821 8959
TIME...MOT...LOC 1222Z 231DEG 54KT 3804 8970

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 6:57 PM CSTRiver Flood WarningLSXReynolds39 hr
Feb 6, 8:38 PM CSTRiver Flood WarningLSXCrawford, Washington4 days
Feb 6, 8:50 PM CSTDense Fog AdvisoryLSXCole, Crawford, Franklin, Gasconade, Iron, Jefferson and 10 more9 hr
Feb 7, 5:16 AM CSTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis6 hr
Feb 7, 7:46 AM CSTRiver Flood WarningLSXLincoln23 hr
Feb 7, 10:57 AM CSTRiver Flood WarningLSXPerry, Sainte Genevieve68 hr
Feb 7, 2:26 PM CSTWind Chill AdvisoryLSXKnox, Lewis, Marion, Shelby19 hr

Nearby

River Flood Warnings in Missouri, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.